Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 243, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 22, 2017, 11:40 PM CDT for 4 counties in Texas. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 11:40 PM CDT (04:40 UTC)
- Expired
- May 23, 2017, 12:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cooke County, TX, Denton County, TX, Montague County, TX, Wise County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 102 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 12:04 AM CDT | TSTM WND GST 60 | Forestburg, TX | 55 TO 60 MPH WIND GUST IN FORESTBURG |
| May 23, 12:23 AM CDT | TSTM WND DMG | Slidell, TX | HALF THE ROOF OF A SINGLE WIDE MOBILE HOME BLOWN OFF IN SLIDELL. SEVERAL TREES DOWN. WINDS ESTIMATED NEAR 60 MPH |
| May 23, 12:23 AM CDT | TSTM WND GST 60 | Slidell, TX | WIND GUSTS TO 60 MPH IN SLIDELL |
| May 23, 12:40 AM CDT | TSTM WND GST 60 | Krum, TX | SPOTTER ESTIMATES 60 MPH WINDS IN KRUM WHICH MOVED 2X4S AROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
027
WUUS54 KFWD 230440
SVRFWD
TXC097-121-337-497-230530-
/O.NEW.KFWD.SV.W.0243.170523T0440Z-170523T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
1140 PM CDT MON MAY 22 2017
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Southeastern Montague County in north central Texas...
Eastern Wise County in north central Texas...
Northwestern Denton County in north central Texas...
Southwestern Cooke County in north central Texas...
* Until 1230 AM CDT.
* At 1140 PM CDT, a severe thunderstorm was located 8 miles northwest
of Forestburg, or 9 miles east of Bowie, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanger, Decatur, New Fairview and Forestburg.
This includes Interstate 35 between mile markers 475 and 479.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3357 9782 3369 9767 3336 9713 3308 9750
TIME...MOT...LOC 0440Z 316DEG 30KT 3358 9769
HAIL...1.00IN
WIND...60MPH
$$
302 follow-up statements
115
WWUS54 KFWD 230502
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
1202 AM CDT TUE MAY 23 2017
TXC097-121-337-497-230530-
/O.CON.KFWD.SV.W.0243.000000T0000Z-170523T0530Z/
Montague TX-Wise TX-Denton TX-Cooke TX-
1202 AM CDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN MONTAGUE...NORTHEASTERN WISE...NORTHWESTERN DENTON
AND SOUTHWESTERN COOKE COUNTIES...
At 1202 AM CDT, a severe thunderstorm was located near Forestburg, or
16 miles north of Decatur, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanger and Forestburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
&&
LAT...LON 3344 9767 3358 9753 3336 9713 3318 9737
TIME...MOT...LOC 0502Z 310DEG 30KT 3346 9753
HAIL...1.00IN
WIND...60MPH
$$
30090
WWUS54 KFWD 230514
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
1214 AM CDT TUE MAY 23 2017
TXC337-230524-
/O.CAN.KFWD.SV.W.0243.000000T0000Z-170523T0530Z/
Montague TX-
1214 AM CDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTAGUE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3336 9714 3318 9737 3329 9750 3336 9757
3350 9742
TIME...MOT...LOC 0514Z 315DEG 31KT 3338 9744
$$
TXC097-121-497-230530-
/O.CON.KFWD.SV.W.0243.000000T0000Z-170523T0530Z/
Wise TX-Denton TX-Cooke TX-
1214 AM CDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN WISE...NORTHWESTERN DENTON AND SOUTHWESTERN COOKE
COUNTIES...
At 1214 AM CDT, a severe thunderstorm was located 12 miles southeast
of Forestburg, or 13 miles northeast of Decatur, moving southeast at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
&&
LAT...LON 3336 9714 3318 9737 3329 9750 3336 9757
3350 9742
TIME...MOT...LOC 0514Z 315DEG 31KT 3338 9744
HAIL...1.00IN
WIND...60MPH
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:21 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 22, 9:21 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 921 PM CDT Mon May 22 2017 .UPDATE... Thunderstorms continue to develop to the north and to the west of North Texas in advance of an upper level trough over the plains. The severe storm which recently pushed through the Abilene area is dropping southeast and will likely remain just west of North Texas Counties. There is some additional development just east of this storm along I-20 but this activity will likely remain sub- severe as it moves east-southeast. Another area of interest is Southwest Oklahoma where scattered strong to severe storms are moving steadily southeast towards the northwestern counties. These storms may hold together for several more hours, but will likely also weaken due to the lack of appreciable inflow needed to sustain strong to severe convection. Between the two areas...the highest POPs will remain west of I-35 and north of I-20 for the overnight hours with lessening rain chances as you go southeast. Will make some minor tweaks to POP grids based on RADAR trends and the latest guidance, but overall the forecast is in good shape. 30 && .AVIATION... /ISSUED 646 PM CDT Mon May 22 2017/ /00Z TAFs/ Concerns...Convection overnight and MVFR cigs. FROPA on Tuesday brings a wind shift to the northwest. VFR conditions are expected for the next few hours but MVFR cigs will likely return late this evening as a complex of storms approaches from the west or northwest. These storms are expected in the DFW Metroplex between 04-08Z and KACT between 06-08Z. As we monitor storm development and movement to our west and northwest this evening, adjustments to the convective timing will be made as needed. Some of these storms could be severe with strong winds and hail. In the wake of the storms, MVFR cigs may continue but periods of VFR may also occur. MVFR cigs may become more widespread Tuesday morning, even as a pre-frontal trough moves through the region. A period of IFR cigs at KACT may also be possible but confidence at this time is not high enough to include in the TAF. Northwest winds are expected at the airports between 12-13Z with speeds increasing as the true front moves through around 18Z in the Metroplex and 20Z at Waco. Winds of 12-16 kts with gusts of 20-26 kts are expected behind the true front, and ceilings will increase to VFR with the true frontal passage. As an upper level disturbance swings through the region, another round of scattered showers and isolated storms is expected between 18-01Z. JLDunn && .SYNOPSIS... Intermittent rain from this morning continues to dwindle as the corridor of best ascent shifts eastward. There will be a couple of opportunities for showers and storms over the next 24-48 hours with a few strong to severe storms possible. Thereafter, there will be a cold front that should end rain chances for a majority of North and Central TX. The middle to end of the work week appears precipitation-free with hot conditions. Low rain chances return just in time for the Memorial Day Weekend. && .SHORT TERM (Tonight through Tuesday)... Light rain and drizzle continues to diminish across Central and East TX as isentropic ascent along the 305K theta surface shuts off and actually transitions to more in the way of downglide. The decaying complex across Oklahoma associated with the initial upper trough embedded in the zonal flow has all but evaporated leaving just a few lingering mid-level clouds. Farther upstream, new convection across the Caballo Mountains across New Mexico and northwest Oklahoma has already started to develop. This activity is along a second shortwave trough forecast to slide southeastward towards North and Central TX over the next 12-18 hours. For the remainder of the afternoon---Generally quiet weather conditions are expected with perhaps some lingering light rain showers out across eastern zones. A thunderstorm or two may develop across far northwestern zones this afternoon, but overall prospects look low through about 00 UTC given no discernible forcing for ascent. If a storm does develop and become strong, the main threats would be gusty outflow winds and perhaps some near- severe hail. Otherwise, a majority of North and Central TX should remain dry with partly to mostly cloudy skies. For tonight---the chances for rain increase from west to east as a convective complex gradually grows upscale per hi-resolution mesoscale models. This seems somewhat plausible as an amplifying shortwave trough is advertised by the coarser resolution guidance to slide east and southeastward through the Big Country. Forecast soundings suggests that lapse rates will quickly steepen with magnitudes of up to 8 C/km in the hail growth region. While the storm mode will generally be in the form of a cluster or small line segments, strong winds appear to be a secondary concern given the elevated nature of the convection as the low levels appear to be quite stable. We will have to monitor the heavy rainfall potential as already swollen small basins may become aggravated by any additional rainfall. Fortunately, the overall progression of the complex of storms should be swift enough to largely mitigate this threat. As mentioned in the morning update, I've confined the highest rain chances to areas northwest of a Lampasas to DFW to Bonham line through 03 UTC. Thereafter, I have expanded PoPs for rain across all of North and Central TX, with the most likely areas for storms being near and west of a Gainesville to Corsicana to Hearne line. Farther east of this line, there's a great deal of uncertainty as to whether or not the complex maintains itself. Given the weak low level wind field, I'll taper PoPs quite dramatically out across the eastern fringes of North and Central TX. In fact, there remains a chance that some parts of East TX may see little to no precipitation. For Tuesday---Rain chances will continue on Tuesday morning with perhaps a lull during the late morning to early afternoon hours. Thereafter, a cold front should slide southward ahead of a very amplified upper trough. Given the breadth of this upper trough, it's likely that strong cold advection will drive this front through all of North and Central TX. The airmass east of the front is characterized by 1000-1500 J/kg of CAPE with deep layer shear around 20 to 35 knots which could support some organized storm structures. At this time, the main hazards would likely be hail and wind. Heavy rain may also result in some minor flooding, especially if areas experience both a morning and evening round of storms. Rain chances will quickly end from northwest to southeast as a front clears the area. Breezy north winds in the wake of the front are expected. Low level wind profiles from the GFS aren't too overly impressive, so sustained winds of 15 to 20 MPH with perhaps some gusts to near 30 MPH seem most likely. Cooler conditions will be ushered in with slightly drier conditions as the front barrels southward towards the TX Gulf Coast. The drier air in place on Tuesday night into Wednesday morning should make for some unseasonably cooler conditions. In fact, some areas may flirt with record low temperatures as the thermometer will dip down into the upper 40s for some locales. The one potential fly-in-the-ointment will be that 925mb winds may still remain elevated. For now, we will monitor and make adjustments as necessary. && .LONG TERM (Wednesday through Saturday)... For Wednesday---Generally dry conditions are expected in the wake of Tuesday's cold front. Most areas should see a fair amount of sun, but some cold advection aloft will help to steep mid and low level lapse rates. In response to the steepening lapse rates, stratocumulus is expected to build from the northeast zones down towards the DFW Metroplex. This will likely temper some heating, especially across cloud covered regions. I won't tank temperatures too far as northwest winds should help to promote some downslope warming. Temperatures beneath the stratocu deck may only climb into the 70s, while more cloud-free areas experience temperatures in the low to mid 80s. With the H5 ridge building aloft, little to no precipitation is expected, with perhaps some sprinkles out across far northeastern zones. Wednesday night should see temperatures moderate as low level flow responds to troughing to the north. Overnight low temperatures will only fall into the upper 50s with 60s across southern and western zones where low level moisture will begin to lift northward. An increase in the surface wind field will also help to keep the boundary layer well mixed. For Thursday and Friday---Thursday and Friday will perhaps be the hottest of the year thus far. Hard to imagine after some areas may flirt with near record low temperatures on Wednesday morning. While low level moisture will continue to lift northward, surface to 850mb winds veer towards the south-southwest and west, respectively. This should promote very favorable conditions for strong adiabatic compression with 850mb temps pushing 25-27 C in some cases. The subsequent mixing should allow temperatures to soar into the mid to even upper 90s out across western zones with perhaps even some triple digit heat possible! Elsewhere, temperatures should climb into the low to mid 90s. The threat for rain will remain very low during this time as high pressure aloft should suppress any attempts at convection. For the Memorial Day Weekend---The hot weather appears to come to an end just in time for the Memorial Day Weekend. Unfortunately, at this time, that may come at the cost of some potential showers and thunderstorms. Fortunately, at this time, however, it appears that capping should largely mitigate a complete washout for those with outdoor festivities. Should storms develop, however, they will have the potential to pack a punch as good amounts of instability and wind shear will likely be present. Given the expected capping as well as the location of the upper forcing (though the dryline may be in play), I'll only advertise 20-30% coverage of storms as there remains too much uncertainty with regards to the speed and position of the upper trough to the west. We will continue to make refinements to this portion of the forecast given the high likelihood of the plethora of Holiday Weekend outdoor events. 24-Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 63 74 54 83 62 / 40 40 10 5 0 Waco 64 75 51 83 61 / 40 50 20 5 0 Paris 62 72 50 73 55 / 30 50 10 5 0 Denton 63 73 49 79 57 / 40 40 10 5 0 McKinney 59 72 52 75 57 / 30 30 10 5 0 Dallas 63 74 56 82 62 / 40 40 10 5 0 Terrell 61 74 53 74 57 / 30 40 10 5 0 Corsicana 63 74 54 82 59 / 40 40 20 5 0 Temple 62 77 53 83 61 / 40 50 20 5 0 Mineral Wells 59 72 49 82 60 / 50 40 10 5 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 82/30
Hazardous weather outlook, May 22, 3:24 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 324 PM CDT Mon May 22 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 324 PM CDT Mon May 22 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. The potential for strong to severe thunderstorms will increase later this evening through the overnight when storms move east and southeast from West Texas. The main hazards are expected to be large hail, strong winds, frequent lightning, and brief bouts of heavy rainfall, especially west of the I-35 corridor. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances will linger on Tuesday, but will end from northwest to southeast through the day with the passage of a cold front. A few strong to marginally severe storms will be possible south of I-20 Tuesday morning. The main hazards will continue to be hail, strong winds, frequent lightning, and bouts of heavier rainfall. Low thunderstorm chances will return to North and Central Texas Memorial Day Weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested later this evening and overnight, especially west of the I-35 corridor. Reports of any flooding to the National Weather Service or local law enforcement are also appreciated.
In the hours before
Special weather statement, May 22, 10:51 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1051 PM CDT MON MAY 22 2017
TXZ092-093-230430-
Grayson TX-Cooke TX-
1051 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COOKE AND
NORTHWESTERN GRAYSON COUNTIES UNTIL 1130 PM CDT...
At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marietta, moving southeast at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Sherman, Denison, Whitesboro, Pottsboro, Knollwood, Dorchester,
Eisenhower State Park, southern Lake Texoma, Southmayd and Sadler.
LAT...LON 3387 9688 3385 9685 3387 9680 3382 9676
3384 9669 3392 9666 3389 9660 3385 9663
3384 9662 3382 9652 3354 9670 3377 9709
3381 9709 3382 9705 3384 9706 3384 9703
3389 9698 3395 9699 3394 9697 3396 9692
TIME...MOT...LOC 0351Z 299DEG 30KT 3390 9710
30Local storm report, May 22, 11:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1110 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL 1 SSE RINGGOLD 33.81N 97.94W
05/22/2017 E0.75 INCH MONTAGUE TX EMERGENCY MNGR
DIME SIZED HAIL SOUTH OF RINGGOLD ON HIGHWAY 81Local storm report, May 22, 11:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1117 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM HAIL 2 SE RINGGOLD 33.80N 97.93W
05/22/2017 E0.88 INCH MONTAGUE TX TRAINED SPOTTER
REPORTED 6 SOUTH OF TERRAL OKLAHOMALocal storm report, May 22, 11:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1133 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL MONTAGUE 33.67N 97.72W
05/22/2017 E1.00 INCH MONTAGUE TX EMERGENCY MNGRThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:51 PM CDT | Special Weather Statement | FWD | Grayson | 39 min |
| May 22, 10:55 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 50 min |
| May 23, 12:30 AM CDT | Severe Thunderstorm Warning | FWD | Denton, Wise | 45 min |
| May 23, 1:08 AM CDT | Special Weather Statement | FWD | Eastland | 37 min |
| May 23, 1:12 AM CDT | Severe Thunderstorm Warning | FWD | Collin, Dallas, Denton, Tarrant | 21 min |
| May 23, 1:31 AM CDT | Areal Flood Advisory | FWD | Denton | 119 min |
| May 23, 1:40 AM CDT | Severe Thunderstorm Warning | FWD | Comanche, Eastland, Erath | 50 min |
| May 23, 1:47 AM CDT | Special Weather Statement | FWD | Collin, Rockwall | 28 min |
| May 23, 2:01 AM CDT | Special Weather Statement | FWD | Erath | 29 min |
| May 23, 7:44 AM CDT | Special Weather Statement | FWD | Eastland | 31 min |
| May 23, 8:11 AM CDT | Special Weather Statement | FWD | Comanche | 49 min |
| May 23, 9:07 AM CDT | Special Weather Statement | FWD | Tarrant | 38 min |
| May 23, 9:54 AM CDT | Special Weather Statement | FWD | Dallas | 51 min |
| May 23, 3:54 PM CDT | Special Weather Statement | FWD | Milam | 36 min |
| May 23, 4:14 PM CDT | Special Weather Statement | FWD | Anderson | 31 min |
| May 23, 4:25 PM CDT | Severe Thunderstorm Warning | FWD | Anderson | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.